Oramorph Overdose

Oramorph Addiction Hotline

24/7, Toll-Free, Confidential

844-207-6576
Oramorph is a sustained-release formulation of morphine sulfate. Morphine is a common narcotic pain reliever that’s used to treat severe pain. Oramorph is a white tablet that’s ingested orally.

Immediate-release formulations typically contain significantly less of the drug, making them harder to overdose on when taken as prescribed. Oramorph and other extended-release versions of morphine carry a high overdose potential due to the higher drug content. Oramorph is classified as a Schedule II substance by the Federal Drug Administration due to its addictive potential and high overdose rates.

The amount of Oramorph necessary to overdose depends on the unique metabolism of each patient. Some individuals are genetically or circumstantially predisposed to being tolerant to higher doses. Other patients may be hypersensitive and experience an overdose following the initiating treatment.

Oramorph Overdose
There are three primary signs of Oramorph overdose. These are pinpoint pupils, severe respiratory depression, and decreased level of consciousness. Patients may present with pupils that are maximally constricted and unresponsive to light. Even when exposed to complete darkness, the pupils may refuse to dilate. The exception to this symptom occurs when hypoxia, or oxygen deprivation, results due to respiratory depression. As the patient continues to deteriorate, their pupils will become fully dilated due to a lack of oxygen.

Severely decreased level of consciousness is different from extreme fatigue. Although early signs of an impending overdose may present as lethargy, significantly decreased levels of consciousness present as somnolence that rapidly progresses to stupor, fainting, and coma.

The most significant sign of overdose is clinically significant respiratory depression. Oramorph is a potent central nervous system depressant. Opioids like Oramorph directly suppress the instinct to breathe by acting on the brainstem. The brainstem regulates breathing by monitoring carbon dioxide levels in the blood. When carbon dioxide levels become elevated, the brainstem triggers the lungs to breathe. In the event of an Oramorph overdose, the ability to analyze carbon dioxide levels is disrupted. Other signs of Oramorph overdose include muscle flaccidity, weakness, poor coordination, cold or clammy skin, and blue or purple fingernails and lips.
Oramorph Overdose
Oramorph is available in 15 mg, 30 mg, 60 mg, and 100 mg doses. Oramorph is an oral tablet that consists of many tiny pellets with different coatings. The coatings dissolve at different rates to gradually release small doses of the drug into the patient’s system. This sustained-release action can be bypassed by crushing up the pill, which can then be melted and injected, snorted, or swallowed.

So long as Oramorph is taken as prescribed, the likelihood of overdose is influenced by several factors. These include the patient’s age, weight, body fat percentage, genetic tendencies, opioid tolerance, liver or kidney health, and overall physical status. Age is a factor because elderly patients tend to have slower metabolisms.

The liver is the organ that’s primarily responsible for processing Oramorph. Patients with poor liver function have a higher risk of overdose. When the liver is impaired, it can take longer to eliminate the drug, leading to elevated plasma concentrations and opioid toxicity.

In general, smaller patients have a higher likelihood of overdose when taking high doses compared to larger patients. Opioid tolerance plays a significant role in overdose tendency as well. Individuals who are already opioid-tolerant from consistent opioid use are more likely to be able to handle high doses of Oramorph.

In the event of an opioid overdose, the priority is to ensure that the patient is oxygenating properly. This requires supportive measure to assist the patient’s breathing. Respiratory depression can be addressed by either assisted or controlled ventilation. Controlled ventilation is indicated if the patient is unconscious. An endotracheal tube is inserted into the patient’s throat to secure the airway. A ventilation device is then attached to produce air flow. If the patient is conscious, ventilation may be assisted using a bag-valve mask.
The administration of an opioid antagonist is indicated in the presence of clinically significant respiratory depression. Opioid antagonists like naloxone rapidly reverse the effects of opioids. An opioid antagonist should not be administered in the absence of severe respiratory depression due to the increased risk of complications. Several doses may be administered at two- to three-minute intervals if the initial dose proves insufficient. Naloxone use can precipitate the onset of severe post-acute opioid withdrawals. The patient should be monitored closely for the return of respiratory depression.

If you or someone you love is struggling with opioid misuse, The Recovery Village is here to help. Visit us online at www.TheRecoveryVillage.com or call toll-free at 855-548-9825 for more information about the road to recovery.

Oramorph Overdose
How Would You Rate This Page?